Maryland, 2011Damaging Winds in Maryland, August 14, 2011
August 14, 2011 · NWS LWX · 8 events in 4 counties and zones
An upper-level trough was over the region on the 14th. Colder air aloft due to the upper trough caused moderate amounts of instability to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough was over the region on the 14th. Colder air aloft due to the upper trough caused moderate amounts of instability to develop. A surface trough triggered showers and thunderstorms and some thunderstorms produced damaging wind gusts due to the moderate instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 2:37 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 14, 2:37 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT SUN AUG 14 2011
.SYNOPSIS...
LOW PRESSURE MOVES ACROSS THE MID ATLANTIC STATES TONIGHT...THEN
GRADUALLY MOVES AWAY FROM THE COAST THROUGH TUESDAY. HIGH
PRESSURE BUILDS IN FOR WEDNESDAY...THEN ANOTHER SYSTEM IMPACTS THE
REGION FOR THE LATTER PORTIONS OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THETA-E AXIS REMAINS PARALLEL TO THE I-95 CORRIDOR THIS AFTERNOON.
THIS IS WHERE SHOWERS/THUNDERSTORMS HAVE BEEN OCCURRING THROUGHOUT
THE DAY. FURTHER WEST...CLOUDS HAVE BROKEN BUT EXPECT
SHOWERS/THUNDERSTORMS TO DEVELOP AS THE AFTERNOON PROGRESSES DUE TO
INCREASED LIFT/CONVERGENCE AHEAD OF THE UPPER LOW OVER THE OHIO
VALLEY.
GIVEN THE HIGH PRECIPITABLE WATER ENVIRONMENT NOT TO MENTION THE
POTENTIAL FOR SOME TRAINING CELLS...THERE WILL BE A HEAVY RAINFALL
AND FLASH FLOODING RISK THROUGH THIS EVENING. SOME AREAS ARE MORE
SUSCEPTIBLE THAN OTHERS DUE TO RECENT HIGH RAINFALL TOTALS SUCH AS
NELSON COUNTY AND MADISON COUNTY...AND FURTHER NORTHEAST INTO
BALTIMORE/HARFORD COUNTIES.
THERE WILL ALSO BE A SEVERE WEATHER RISK DUE TO STRENGTHENING WIND
FIELDS AND ALSO THE FACT THAT BREAKS IN THE CLOUDS HAVE ALLOWED FOR
WARMING/INSTABILITY. PRIMARY THREAT LOOKS TO BE DAMAGING WIND GUSTS
ESPECIALLY IN ORGANIZED CONVECTION. CANT RULE OUT AN ISOLATED
TORNADO EITHER.
HIGH RESOLUTION GUIDANCE HAS COME INTO A LITTLE BETTER
AGREEMENT...AND INDICATES ORGANIZED CONVECTION LATER THIS AFTERNOON
AND EVENING. THIS MAY BE A COUPLE OF HOURS SLOWER THAN PREVIOUS
GUIDANCE...WHICH MEANS CONVECTION WOULD LINGER NEAR THE CHESAPEAKE
BAY REGION AFTER DARK. WILL EXTEND THE ENDING TIME OF THE FLASH
FLOOD WATCH UNTIL 11 PM.
SEVERITY SHOULD WANE LATER IN THE EVENING...BUT WITH UPPER LOW
ROTATING THROUGH THERE STILL MAY BE LINGERING SHOWERS AND
THUNDERSTORMS OVERNIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
UPPER LOW MOVES OFF THE MID ATLANTIC COAST FOR MONDAY. PROXIMITY OF
THE LOW WILL MAINTAIN SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
LINGERING SHOWERS MAY BE ONGOING IN THE MORNING AND THEN ADDITIONAL
ACTIVITY IS EXPECTED FOR THE AFTERNOON. BUT CWA WILL BE ON THE
WESTERN SIDE OF THE LOW...SO THE THREAT FOR SEVERE LOOKS TO BE
MINIMAL. PRECIPITABLE WATERS ARE FORECAST TO BE LOWER AS WELL...BUT
SOME AREAS WILL LIKELY STILL BE SENSITIVE TO ANY LOCALLY HEAVY
RAINFALL THAT RESULTS.
TEMPERATURES ARE FORECAST TO BE SEVERAL DEGREES BELOW CLIMATOLOGY
DUE TO THE CLOUD COVER/PRECIPITATION.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
SURFACE LOW PRESSURE WILL BE OFF THE COAST BY MONDAY EVENING. UPPER
LEVEL TROUGH WILL CONTINUE TO PROGRESS EASTWARD OVER THE MID
ATLANTIC AND SHOWERS AND THUNDERSTORMS MAY LINGER EAST OF THE BLUE
RIDGE INTO TUESDAY MORNING. GFS AND NAM ARE CONSISTENT THAT THE
PRECIPITATION WILL BE EAST OF THE CHESAPEAKE BAY BY TUESDAY
AFTERNOON. RIDGING WILL BRIEFLY MOVE INTO THE AREA FROM THE WEST.
NORTH-NORTH WESTERLY FLOW WILL BRING DRY AIR EARLY WEDNESDAY AND
LEAD TO A RAIN FREE DAY IN THE MID ATLANTIC. AS HIGH PRESSURE MOVES
OFF WEDNESDAY NIGHT RETURN FLOW WILL BEGIN TO BRING IN MOISTURE FOR
THE NEXT APPROACHING SYSTEM.
UPPER LEVEL TROUGH WILL DIG INTO THE NORTHERN GREAT LAKES WHILE
ENERGY MOVES ALONG THE BASE AND BRING UNSETTLED WEATHER THURSDAY
EVENING THROUGH FRIDAY. GFS IS FASTER THAN NAM AND ECMWF AND IS
BRINGING FRONT THROUGH EARLIER WITH THE POTENTIAL OF SHOWERS AND
THUNDERSTORMS THURSDAY AFTERNOON. KEPT POPS LOW FOR THURSDAY
WITH MORE GUIDANCE SUGGESTING THE FRONT PASSING THROUGH FRIDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS. CURRENT TRENDS SHOW MORE DRY
AIR IN THE MID LEVELS WHICH MAY DECREASE THE RISK OF HEAVY RAINFALL.
TIMING OF FRONT WILL DISTINGUISH IF THIS ACTIVITY WILL HAVE THE
POTENTIAL TO BE SEVERE ON FRIDAY. INTO THE WEEKEND FRONT IS
EXPECTED TO MOVE SOUTH AND BECOME STATIONARY LEADING TO THE
POSSIBILITY OF ACTIVITY IN THE SOUTHERN ZONES.
TEMPERATURES ARE EXPECTED TO STAY AT OR NEAR THE CLIMATOLOGICAL
NORMALS FOR THE MID ATLANTIC THROUGH THE FORECAST PERIOD.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
EXPECT SHRA/TSRA TO INCREASE IN COVERAGE THROUGH THE AFTERNOON.
AFTERNOON UPTICK MAY TAKE A COUPLE OF HOURS LATER THAN PREVIOUSLY
FORECAST...BUT HRRR/WRF-ARW GUIDANCE HAS COME INTO BETTER AGREEMENT
WITH ORGANIZED CONVECTION LATER THIS AFTERNOON AND MOVING THROUGH
THE BWI-DCA CORRIDOR EARLY IN THE EVENING. THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL AND COULD ALSO PRODUCE STRONG GUSTY WINDS AS
THEY MOVE THROUGH. THIS WILL PROMOTE A WIND SHIFT TO THE WEST.
COVERAGE/SEVERITY OF ANY CONVECTION SHOULD DECREASE OVERNIGHT. STILL
CANT RULE OUT A FEW LINGERING SHOWERS BUT CONFIDENCE IN LOCATION IS
LOW AND WAS NOT INCLUDED IN TAF. MVFR VSBYS IN BR MAY ALSO DEVELOP
OVERNIGHT BEFORE VFR CONDITIONS RETURN BY MID MORNING BUT ADDITIONAL
SHOWERS ARE POSSIBLE MONDAY.
VFR CONDITIONS EXPECTED THROUGHOUT THE EXTENDED PERIOD WITH THE
EXCEPTION OF TERMINALS IN THE VICINITY OF THUNDERSTORMS. UPPER LEVEL
TROUGH WILL BE PUSHING OFF THE ATLANTIC COAST BY TUESDAY EVENING.
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE IN THE EASTERN TERMINALS
TUESDAY. HIGH PRESSURE BRIEFLY MOVES IN WEDNESDAY. THE NEXT SYSTEM
IS EXPECTED TO MOVE INTO THE REGION THURSDAY NIGHT AND SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE.
&&
.MARINE...
WILL KEEP SCA GOING OVER THE LOWER TIDAL POTOMAC/CHESAPEAKE BAY AREA
THROUGH THIS EVENING. WIND GUSTS HAVE BEEN AOA 18 KT AT TIMES IN AND
OUT OF CONVECTION. CONVECTION OBVIOUSLY COULD PRODUCE STRONGER WIND
GUSTS THAT MAY REQUIRE SPECIAL MARINE WARNINGS LATER THIS
AFTERNOON/EARLY EVENING. UPPER LOW MOVES THROUGH THE AREA
OVERNIGHT...AND SEVERITY OF CONVECTION SHOULD DECREASE.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS TROUGH AXIS
PUSHES OVER THE WATERS AND EXITS TO THE EAST. NORTHWEST WINDS
WILL PICK UP BUT CURRENTLY UNDER SMALL CRAFT CRITERIA FOR TUESDAY
AND WEDNESDAY OVER THE WATERS. THE RETURN TO SOUTHERLY FLOW WILL
BEGIN WEDNESDAY EVENING AND INTO THURSDAY AS THE NEXT SYSTEM
APPROACHES.
&&
.HYDROLOGY...
FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 11 PM DUE TO SLOWER
PROGRESSION OF EXPECTED THUNDERSTORMS BUT GEOGRAPHICAL AREA
REMAINS THE SAME. SOME AREAS WITHIN THE WATCH WILL BE MORE
SUSCEPTIBLE...SUCH AS BALTIMORE-HARFORD AND
NELSON/ALBEMARLE/MADISON DUE TO HEAVY RAIN OVER THE LAST 24 HOURS.
AS LITTLE AS 1 TO 1.5 INCHES IN ONE HOUR CAN CAUSE FLASH FLOODING
HERE. IT WOULD TAKE MORE IN OTHER AREAS...BUT THUNDERSTORMS WILL
BE HEAVY RAINERS WHICH COULD WIND UP PRODUCING LOCALLY MORE THAN
3 INCHES OF RAIN IN A COUPLE HOURS TIME ESPECIALLY IF TRAINING IS
INVOLVED.
&&
.TIDES/COASTAL FLOODING...
NEXT HIGH TIDE CYCLE IS THE LOWER OF THE NEXT TWO ALONG THE BAY.
ANOMALIES ARE 1 TO 1.5 FT...BUT CBOFS SUGGESTS THAT TIDES WOULD
STILL BE BELOW MINOR TIDAL THRESHOLDS. IF ANOMALIES WIND UP
INCREASING EVEN MORE...THEN THE EVENING HIGH TIDE CYCLE COULD GET
PRETTY CLOSE TO THRESHOLDS AT PLACES LIKE ANNAPOLIS AND BALTIMORE SO
IT WILL NEED TO BE MONITORED THIS EVENING. TIDE CYCLE AFTER THAT
MONDAY THEN IS HIGHER. WEST WINDS WILL BE IN PLACE BY THAT TIME
WHICH SHOULD HELP TO BRING ANOMALIES BACK DOWN BUT IF THAT DOESNT
HAPPEN BY THEN THEN MINOR TIDAL FLOODING WILL BE POSSIBLE ON THAT
CYCLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ004>007-
009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ025-026-
029-036>040-042-050>056-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ531>534-537>543.
&&
SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...HAS
AVIATION...BPP/HAS
MARINE...BPP/HAS
HYDROLOGY...BPP
TIDES/COASTAL FLOODING...BPPHazardous weather outlook, Aug 14, 2:32 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT SUN AUG 14 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
332 PM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL LIKELY
PRODUCE HEAVY RAINFALL. THIS MAY CAUSE FLASH FLOODING IN SOME
AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR METROPOLITAN
WASHINGTON DC AND ANNAPOLIS NORTHWARD... VALID THROUGH 11 PM. IN
ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
THROUGH THIS EVENING...WITH DAMAGING WINDS BEING THE PRIMARY
THREAT.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8 PM FOR THE MARYLAND
CHESAPEAKE BAY BELOW POOLES ISLAND AND FOR THE LOWER TIDAL POTOMAC
RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MINOR COASTAL FLOODING MAY BE POSSIBLE ON MONDAY ALONG THE WESTERN
SHORELINE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER WITH THE
MORNING HIGH TIDE CYCLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. PLEASE FORWARD
ANY REPORTS OF HEAVY RAINFALL...FLOODING...OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
332 PM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL LIKELY
PRODUCE HEAVY RAINFALL. THIS MAY CAUSE FLASH FLOODING IN SOME
AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES EAST OF
THE BLUE RIDGE AS WELL AS IN THE CENTRAL SHENANDOAH VALLEY...
VALID THROUGH 11 PM. IN ADDITION...A FEW STRONG TO SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THIS EVENING...WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. PLEASE
FORWARD ANY REPORTS OF HEAVY RAINFALL...FLOODING...OR STRONG WIND
GUSTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 14, 3:57 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT SUN AUG 14 2011
MDZ501-502-142130-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
457 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN ALLEGANY AND
EXTREME WESTERN ALLEGANY COUNTIES...
AT 457 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ECKHART MINES...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE LA VALE...MOUNT SAVAGE...CORRIGANVILLE
AND ELLERSLIE.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3972 7866 3958 7887 3962 7895 3973 7891
3973 7867 3973 7866
TIME...MOT...LOC 2057Z 221DEG 7KT 3965 7887
GMSSpecial weather statement, Aug 14, 4:05 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT SUN AUG 14 2011
MDZ003-142115-
WASHINGTON MD-
505 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORM TO AFFECT WASHINGTON COUNTY...
AT 505 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF FOREST PARK...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE HANCOCK.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3972 7803 3968 7829 3973 7831 3973 7803
TIME...MOT...LOC 2105Z 229DEG 6KT 3971 7825
SMZ
Special weather statement, Aug 14, 4:06 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT SUN AUG 14 2011
WVZ055-502-142130-
HARDY WV-EASTERN GRANT WV-
506 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...
AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF DORCAS...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE PETERSBURG...RIG...SEYMOURVILLE...FISHER
AND ARTHUR.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3914 7911 3899 7887 3886 7913 3893 7925
TIME...MOT...LOC 2107Z 224DEG 13KT 3895 7914
GMS
Special weather statement, Aug 14, 4:31 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT SUN AUG 14 2011
MDZ501-502-WVZ504-142215-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
EASTERN MINERAL WV-
531 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN ALLEGANY...
EXTREME WESTERN ALLEGANY AND EASTERN MINERAL COUNTIES...
AT 531 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POTOMAC PARK...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE LA VALE...RIDGELEY AND CUMBERLAND.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3972 7846 3958 7881 3962 7890 3973 7881
3973 7846
TIME...MOT...LOC 2131Z 243DEG 7KT 3963 7881
GMSSpecial weather statement, Aug 14, 4:46 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT SUN AUG 14 2011
VAZ026-029-142215-
PAGE VA-ROCKINGHAM VA-
546 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORM TO AFFECT PAGE AND ROCKINGHAM COUNTIES...
AT 546 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF SHENANDOAH...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE STANLEY...INGHAM AND SHENANDOAH.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3865 7857 3860 7840 3849 7847 3844 7867
3853 7873
TIME...MOT...LOC 2146Z 254DEG 11KT 3852 7862
GMSSpecial weather statement, Aug 14, 4:48 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
548 PM EDT SUN AUG 14 2011
VAZ025-026-036>038-142215-
NELSON VA-GREENE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
548 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...ALBEMARLE...
AUGUSTA AND ROCKINGHAM COUNTIES...
AT 548 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF NEW HOPE TO 4 MILES SOUTH OF
CRIMORA TO SHERANDO...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE WAYNESBORO...GROTTOES...AFTON AND CROZET.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3833 7854 3814 7854 3790 7875 3794 7903
3813 7892 3824 7894
TIME...MOT...LOC 2148Z 263DEG 11KT 3823 7885 3811 7884
3797 7896
GMSThunderstorm Wind, Allegany
- When
- August 14, 4:58 PM EST
- Where
- Allegany County, 1.62 mi N of North Branch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.603, -78.733
Large tree limbs fell off of pine trees due to thunderstorm winds.
Thunderstorm Wind, Washington
- When
- August 14, 6:57 PM EST
- Where
- Washington County, 0.63 mi WNW of Stonebraker
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.353, -77.691
Trees were down on Garretts Mill Road.
Thunderstorm Wind, Frederick
- When
- August 14, 7:00 PM EST
- Where
- Frederick County, 0.74 mi NW of Rosemont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.338, -77.639
The intersection of Jefferson Pike and Burkittsville road was closed due to downed trees.
Thunderstorm Wind, Frederick
- When
- August 14, 7:00 PM EST
- Where
- Frederick County, 0.87 mi SE of Brunswick
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.310, -77.620
Trees were down along side of the RR and C&O Canal.
Thunderstorm Wind, Frederick
- When
- August 14, 7:22 PM EST
- Where
- Frederick County, 1.2 mi SSE of Catoctin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.304, -77.543
Trees were down over the roadway at the intersection of Maryland Route 464 at Lander Road.
Thunderstorm Wind, Frederick
- When
- August 14, 7:22 PM EST
- Where
- Frederick County, 1.92 mi WNW of Catoctin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.326, -77.585
Numerous trees were down along and near Route 464 between Brunswick and Jefferson.
Thunderstorm Wind, Montgomery
- When
- August 14, 8:22 PM EST
- Where
- Montgomery County, 1.23 mi SW of Dawsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.119, -77.368
Small branches and limbs were down.
Thunderstorm Wind, Montgomery
- When
- August 14, 8:48 PM EST
- Where
- Montgomery County, 1.12 mi SW of Olney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.137, -77.082
Two trees in Cherrywood Park were snapped off around four feet above the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Hail in South Dakota, August 14, 2011$25,000 · 1.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342394, 342400, 342396, 342398, 342395, 342401, 342399, 342397.